Equis ISSN 2398-2977

Diarrhea: antimicrobial associated

Contributor(s): Graham Munroe, Jamie Prutton

Introduction

  • Certain antibiotics have been associated with diarrhea during or shortly after their administration orally or systemically.
  • Cause: most commonly disrupt normal GI tract flora allowing overgrowth of pathogenic bacteria; direct toxicity can cause irritation, increased secretion and disrupted motility patterns.
  • Signs: diarrhea of varying severity ranging from mild, self-limiting cases to acute fulminant enterocolitis.
  • Diagnosis: history of antibiotic administration; often a history of stress or hospitalization.
  • Treatment: involves removing or changing the antibiotic therapy and standard treatments for the varying degrees of diarrhea.
  • Prognosis: guarded to fair depending on severity of diarrhea.
Print off the Owner factsheet on Diarrhoea to give to your clients.

Pathogenesis

Etiology

  • Tetracyclines and macrolides are associated with enterocolitis syndrome that can be induced experimentally.
  • Other antibiotic combinations, eg trimethoprim-sulfonamide combinations Therapeutics: sulfonamides, penicillins Penicillin G, erythromycin, rifampicin Rifampicin and metronidazole Metronidazole have been linked anecdotally.
  • Cephalosporin antibiotics are associated with increased risk of C. difficile in humans and anecdotally this appears consistent in horses.

Predisposing factors

General

  • Broad-spectrum antibiotics more likely to effect GI tract flora.
  • Orally given, poorly absorbed antibiotics.
  • Antibiotics with extensive enterohepatic circulation, eg tetracyclines, erythromycin, with high concentrations in bile and GI tract.

Specific

Pathophysiology

  • Tetracyclines Therapeutics: tetracyclines have been associated experimentally with enterocolitis syndromes but other antibiotics have been strongly anecdotally associated with diarrhea syndromes in the horse.
  • Macrolides Therapeutics: macrolides lincosamides (erythromycin Erythromycin, azithromycin, clarithromycin) are associated with fulminant colitis in adult horses and should never be administered.
  • Other antibiotics can include ampicillin Ampicillin, penicillin Penicillin G and potentiated sulfonamides Therapeutics: sulfonamides.
  • Cyclosporins Cyclosporine are highly associated with C. difficile infections in humans and therefore careful consideration must be given when using their antibiotics.
  • Broad-spectrum, orally administered and antibiotics which undergo enterohepatic circulation are more likely to cause problems Therapeutics: antimicrobials.
  • Most commonly disrupt GI tract microflora → overgrowth of pathogenic bacteria or conversion of common commensal organisms into pathogens.
  • Direct toxicity → irritation, increased secretion and disrupted motility patterns.
  • Most common mechanism is disruption of GI tract flora, ie depletion of population of normal large intestinal flora especially anaerobes and streptococci Streptococcus spp which protect the host from colonization by pathogenic bacteria (colonization resistance).
  • Decreased colonization resistance and production of fatty acids + reduced-space competition and nutrients allows gram-negative enteric bacteria, eg Salmonella spp Salmonella spp to proliferate or start fecal shedding. In many cases overgrowth of Clostridium spp Clostridia spp particularly C. difficile (C. perfringens Clostridium perfringens) also occurs. Some of the antibiotic-selected bacteria are pathogenic and cause diarrhea.
  • Salmonella increased 94% in feces following TMPS administration and C. difficile was increased in both TMPS and ceftiofur administration.
  • With the dysbiosis there can be a decrease in the cellulolytic bacteria, decreased cecal protozoa and a decreased cecal pH.
  • Decreased carbohydrate fermentation and therefore reduced production of short-chain fatty acids by depleted anaerobic bacterial populations also contributes to diarrhea by decreasing absorption of sodium and water by colonic mucosa. Cellulytics decreased by >99% during studies.
  • Decreased metabolism of bile acids can occur which leads to an increase in colonic secretion. 
  • Other antibiotic-related causes of diarrhea other than flora-disruption include direct toxicity causing irritation, increased secretion, blunting of intestinal villi and disrupted motility patterns.
  • Normal flora organisms produce bacteriocins that inhibit the growth of potential pathogens.
  • TMPS has been shown to have the greatest impact on the microbiota population although each class of antibiotics studied (penicillin, TMPS and ceftiofur) all resulted in antibiotic specific changes in the microbiota.
  • Bacterial colonies appeared to stabilize and return to normal within 25 days of cessation of antibiotics.

Timecourse

  • Diarrhea usually occurs within 7 days of administration of the antibiotics.

Epidemiology

  • There does appear to be a geographical predisposition with anecdotal increased risk associated with certain parts of America (California).

Diagnosis

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Prevention

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to purchase a 30 day trial, or Login

Further Reading

Publications

Refereed papers

  • Recent references from PubMed and VetMedResource.
  • Costa M C, Stämpfli H R, Arroyo L G et al (2015) Changes in the equine fecal microbiota associated with the use of systemic antimicrobial drugs. BMC vet res 11 (1), 19 PubMed.
  • Harlow B E (2012) Changes to the equine hindgut microflora in response to antibiotic challenge. Animal and Food Sciences.
  • Barr B S et al (2013) Antimicrobial-associated diarrhoea in three equine referral practices. Equine Vet J 45 (2), 154-158 PubMed.
  • Boyle A G et al (2013) Saccharomyces boulardii viability and efficacy in horses with antimicrobial-induced diarrhoea. Vet Rec 172 (5), 128 PubMed.
  • McGorum B C & Pirie R S (2009) Antimicrobial associated diarrhoea in the horse. Part 1: Overview, pathogenesis and risk factors. Equine Vet Educ 21 (11), 610-616 VetMedResource.
  • Hillyer M (2004) A practical approach to diarrhoea in the adult horse. In Pract 26 (1), 2-11 VetMedResource.

Other sources of information

  • Reed S, Bayly W & Sellon D (2010) Equine Internal Medicine. 3rd edn. Elsevier.


ADDED